Golden Retriever Dog Forums banner

Should I keep him on Phenobarbital

  • Yes---Keep him on the Phenobarbital

    Votes: 2 28.6%
  • No---take him of the Phenobarbital

    Votes: 3 42.9%
  • I Dont Know

    Votes: 2 28.6%
1 - 10 of 10 Posts

·
Registered
Joined
·
43,252 Posts
Discussion Starter · #1 ·
As you know Copper was put on phenobarbital for his seizure on Saturday because they were worried a worm might pass during a seizure. Since he has been on it, he is agitated all the time. He doesnt settle down for more than 15 minutes.
On Tuesday night he was in his crate and cried, shook the crate and barked almost all night. Finally early in the morning I let him out and he did lay down and slept by the bed for a couple of hours. He did alot of walking around, laying down and back up again all day yesterday. When it was time to go to bed, he laid down for a few minutes then was back up again walking around. He did this off and on all night long. It was a very long night.
Here is the input I need from everyone: I spoke to the vet and she said that the agitation could be coming from the phenobarbital. She told me they were really torn on putting him on the pheno for one seizure and decided to do it. But if he so agitated like this, that we can take him off of the pheno if I want. He currently is taking 1 pill twice a day. That it is up to me. And if he has another seizure to give him two pills and he will have to go back on it, and we will have to work on his agitation.

Should I keep him on the phenobarbital or not?
 

·
Premium Member
Joined
·
18,641 Posts
I would take him off Carol. Being too agitated and too active during heartworm treatment may cause more harm.
 

·
They get it
Joined
·
4,446 Posts
I would keep him on it for a few more days (if you can stand it) to see if he settles down, if he doesn't then take him off. Did the vet say you could cut the dose to one pill a day if necessary? I know when Brandy had seizures, I put her on phenobarb and she didn't have another episode, however she didn't react as Copper has. So I guess I should have answered "I don't know" but if it were me, I would try it for a few more days to see if his anxiety continues, then take him off.
 

·
Registered
Joined
·
2,345 Posts
Carol, I am by no means knowledgeable on this, but these are my thoughts:

Can you cut down the amount you have to give him? one pill? one 1/2 pill in the a.m. and 1/2 pill in the p.m.??

I might try that first, or will that not be enough? Maybe that would lessen his symptoms a little bit and find a middle ground? I don't know enough about the indications of heartworm... if the worm does pass, is it fatal?
 

·
Marcy
Joined
·
8,914 Posts
I thought phenobarbitol is a tranquilizer of sorts, so I am surprised agitation would be a side affect. I guess I would at least cut it to one pill a day, though. Bless you for taking care of him, Carol.
 

·
Registered
Joined
·
43,252 Posts
Discussion Starter · #7 ·
Guess I should have been more clear in my post. I am slowly taking him off. After talking with the vet again she does want me to wean him off of it with a 1/2 pill each time twice a day. Her and the other vet in the practice were very torn on whether or not to put him on it to begin with. Because they dont normally put a dog on it right off the bat for one seizure. It was the other vet practice on the emergency visit that put him on it.
Looking at the guardian angel epilepsy website some of the side effects can be hyperexcitibility and restlessness in addition to the lethargy, sedation, excessive thirst and hunger and loss of coordination or hind end weakness. Which he does have that already. Getting up or trying to walk fast causes him to be all over the place feet sliding out from under him.
 

·
Registered
Joined
·
215 Posts
I guess dogs can be like people. I learned that my 6 month old daughter gets excitability on drugs that make most people sedate. The pediatrician said it means she will get like that on all meds similar to this ie, benedryl (can make one sedate or hyper). Maybe Copper is the same way and would be agitated on other meds as well.
I am not an expert either when it comes to heartworm and phenobarb, but if it were me, I would take him off of the meds and make notes on the seizures (if anymore occur). Like the vet mentioned, normally they don't just throw dogs on phenobarb for just one seizure. Some of the dogs at my practice that are on this medication have gotten their seizures down to about once a month, but as my vets have told me, they will never be rid of them completely. Not even with checking the levels and everything.
Good luck with your guy. I hope he doesn't have any more seizures and that tapering the meds works!
 

·
Registered
Joined
·
9,612 Posts
I am so sorry you are having so many problems with your Copper. I hope he settles down and you get things worked out.

I have never used phenobarbital so I am not familiar with the side effects, but I'd see how he does on 1/2 pill and if the anxiety goes away consider continuing to use it. that would give you the best of both worlds.

If he stays agitated, I think you'll have to take him off completely.
 

·
New Mommy
Joined
·
6,139 Posts
This is really a tough one. I am not sure it is the Pheno causing these problems. I guess the only way to find out is to wean him off. I am thinking the seizure might have come from the HW treatment. Is it possible a piece of worm could have traveled to the brain? The dogs I have treated for this, both got very , very sick. They were older and it was very scary. Do you have any Valium left? That would help if he ended up having another seizure. How was his thyroid?
 
1 - 10 of 10 Posts
Top